• Resize font
  • Print
  • Email
  • Facebook
  • Twitter
  • Google+
  • Pinterest

FDA Approves Rolapitant to Prevent Nausea and Vomiting from Chemotherapy

September 11, 2015, by NCI Staff

Patient receiving chemotherapy.

The FDA has approved a new drug to help prevent nausea and vomiting caused by chemotherapy.

Credit: National Cancer Institute.

On September 1, the Food and Drug Administration (FDA) approved rolapitant (Varubi®) to prevent delayed phase chemotherapy-induced nausea and vomiting in adult cancer patients. The approval is for the use of rolapitant in combination with two other antiemetic drugs given during initial or repeated courses of vomit-inducing chemotherapy.

Delayed phase nausea and vomiting—generally defined as nausea or vomiting that occurs from 24 to 120 hours or more after a course of chemotherapy—tends to be under-reported and thus underestimated, explained Ann O’Mara, Ph.D., head of Palliative Care Research in NCI’s Division of Cancer Prevention.

“Patients generally experience delayed nausea and vomiting at home. They may forget to report this experience at their next doctor’s appointment or clinicians may forget to ask about it,” Dr. O’Mara said.

Rolapitant, which is taken as a pill, works by blocking the activation of neurokinin-1 receptors, which are particularly abundant in the area of the brain that is involved in nausea and vomiting.

The FDA approved rolapitant based on results from three large randomized clinical trials. In the trials, patients treated with highly or moderately emetogenic chemotherapy who received rolapitant in combination with the antiemetic drugs granisetron and dexamethasone had greater reductions in delayed phase vomiting and nausea compared with patients treated with a placebo in combination with granisetron and dexamethasone.

The most common adverse reactions among patients receiving rolapitant were loss of appetite and low white blood cell count, or neutropenia, which increases the risk of infection. Other common adverse reactions included hiccups and dizziness.

“Although considerable progress has been made in the management of acute chemotherapy-induced nausea and vomiting, many patients receiving chemotherapy still experience delayed nausea,” Dr. O’Mara noted. Although the symptoms can persist for up to 7 days, she continued, they tend to peak 48 to 72 hours after chemotherapy.

Currently approved antiemetic agents generally target the acute phase of nausea and vomiting in the first 24 hours after the start of chemotherapy. “Rolapitant, because of its longer duration of action, has the ability to affect the delayed nausea and vomiting,” Dr. O’Mara concluded.

The FDA cautioned that rolapitant should not be taken with the antipsychotic drug thioridazine because this combination of drugs can cause a serious type of irregular heartbeat.

< Older Post

NCI Initiative to Speed Development of Childhood Cancer Therapies

Newer Post >

NCI Releases Budget Proposal for Fiscal Year 2017

Most text on the National Cancer Institute website may be reproduced or reused freely. The National Cancer Institute should be credited as the source and a link to this page included, e.g., “FDA Approves Rolapitant to Prevent Nausea and Vomiting from Chemotherapy was originally published by the National Cancer Institute.”

Please note that blog posts that are written by individuals from outside the government may be owned by the writer, and graphics may be owned by their creator. In such cases, it is necessary to contact the writer, artists, or publisher to obtain permission for reuse.

We welcome your comments on this post. All comments must follow our comment policy.

blog comments powered by Disqus